Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 71, NWS Wichita, KS

August 8, 2019Lincoln County, Saline County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 8, 2019, 5:22 AM CDT for Lincoln County, Saline County, Kansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2019, 5:22 AM CDT (10:22 UTC)
Expired
Aug 8, 2019, 9:36 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, KS, Saline County, KS

The radar

The Topeka radar (KTWX), 147 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:49 AM CDTFLASH FLOODSalina, KSNUMEROUS ROADS, INTERSECTIONS NOW FLOODING IN SALINA PROPER. SEVERAL STALLED VEHICLES AS WELL.
Aug 8, 7:00 AM CDTHEAVY RAIN 3.921 Ssw Salina, KS24 HOUR TOTAL.
Aug 8, 7:11 AM CDTHEAVY RAIN 61 E Salina Airport, KS24 HOUR TOTAL.
Aug 8, 9:08 AM CDTFLOODSalina, KSSOME MINOR FLOODING IN RURAL AREAS OF COUNTY AND IN SALINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WGUS53 KICT 081022
FFWICT
KSC105-169-081715-
/O.NEW.KICT.FF.W.0071.190808T1022Z-190808T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
522 AM CDT Thu Aug 8 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Lincoln County in central Kansas...
  Saline County in central Kansas...

* Until 1215 PM CDT Thursday.

* At 521 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Salina, Lincoln, Assaria, Gypsum, Sylvan Grove, Brookville, Smolan,
  Beverly, New Cambria, Barnard, Falun, Glendale, Ash Grove,
  Westfall, Salina Airport, Bridgeport and Kipp.

This includes the following highways...
 Interstate 135 between Mile Markers 77 and 95.
 Interstate 70 between Mile Markers 236 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3922 9793 3896 9793 3896 9738 3861 9737
      3861 9792 3888 9793 3887 9848 3922 9849

$$

METZGER
2 follow-up statements
899 
WGUS73 KICT 081210
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
710 AM CDT Thu Aug 8 2019

KSC105-169-081715-
/O.CON.KICT.FF.W.0071.000000T0000Z-190808T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln KS-Saline KS-
710 AM CDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
LINCOLN AND SALINE COUNTIES...

Very heavy rainfall has occurred overnight across portions of 
central and north-central Kansas, with doppler radar estimating over 
four to six inches in spots. Additional rainfall is possible this 
morning, which will only aggravate the ongoing flash flood threat. 
Excessive runoff will likely result in flooding and flash flooding. 
Additionally, significant rises on rivers and streams are likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3922 9793 3896 9793 3896 9738 3861 9737
      3861 9792 3888 9793 3887 9848 3922 9849

$$

KLEINSASSER
153 
WGUS73 KICT 081436
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
936 AM CDT Thu Aug 8 2019

KSC105-169-081444-
/O.CAN.KICT.FF.W.0071.000000T0000Z-190808T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln KS-Saline KS-
936 AM CDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING FOR LINCOLN AND SALINE COUNTIES IS
CANCELLED...

The heavy rain has ended. However, some minor flooding issues 
continue across portions of Saline county, so an areal flood warning 
will be issued to replace the flash flood warning.

LAT...LON 3922 9793 3896 9793 3896 9738 3861 9737
      3861 9792 3888 9793 3887 9848 3922 9849

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:22 AM CDT, 2 hours earlier.

Area forecast discussion, Aug 8, 3:22 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Wichita KS
322 AM CDT Thu Aug 8 2019

.SHORT TERM...(Today through Saturday night)
Issued at 308 AM CDT Thu Aug 8 2019

Storms will be ongoing through the morning hours as we remain
within a persistent area of H85 moisture transport/mid level
warm air advection. This pattern may persist through much of the
day and perhaps into the overnight hours across southern Kansas
although the better low level moisture transport is progged to
shift into southeast Kansas and southwest Missouri as we move
through the night. The airmass is progged to remain very moist
with PWATS in the 2-2.5 inch range while the layer warm cloud
depths approximations are progged to be >4500 meters. This should
support efficient rainfall and a continued threat for flooding and
flash flooding. The flash flood watch will be extended in time
across all of southeast Kansas through tonight where another 2-4
inches appear likely although locally higher amounts will be
possible. Precipitation and lack of insolation will keep high
temperatures below normal with some locations struggling to climb
out of the 70s.

Fri-Sat...tranquil weather should return across the area on Friday
and Friday night as the effective front is forced well south of
the area toward southern OK. Maintained some low pops across
mainly southeast KS but better probabilities should remain well
south and east of our forecast area. Afternoon highs will remain
below normal with most locations seeing highs in the mid and upper
80s. The mid/upper ridge will amplify as it translates eastward
across the Southern Plains which will result in near normal
temperatures and muggy conditions across the area on Saturday.
It'll be hard to rule out some storms late Sat night into early
Sun as another shortwave trough is progged to rotate around the
subtropical ridge.

.LONG TERM...(Sunday through Wednesday)
Issued at 308 AM CDT Thu Aug 8 2019

Showers and thunderstorms may be ongoing across the area early on
Sunday with another hot and muggy day anticipated as we remain on
the northern periphery of the mid/upper ridge. This ridge may set
up across the Southern Plains through the middle of the week
keeping the Central Plains on the edge of the stronger mid/upper
flow with continued chances for showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1158 PM CDT Wed Aug 7 2019

Storms and showers will be the rule on an intermittent basis for
KCNU and KSLN and to an extent at KICT and KHUT. This will bring
about fluctuations in the cigs and vsby as the storms move
through. I have kept cigs aoa 3k for most areas and quick
amendments may be needed with the storms or showers that produce
the heavier rains as the dewpoint spreads will shrink rapidly and
cigs will lower as will the vsby's. KRSL and KGBD will see fewer
fluctuations than the other storms.

The NW flow regime along with the LLJ will aid in keeping VCTS and
VCSH in the tafs for much of the period. High moisture content
will also aid in efficient rain producing storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    84  69  85  70 /  70  50  30  10
Hutchinson      81  68  84  69 /  60  40  30  10
Newton          80  68  84  69 /  80  40  30  10
ElDorado        83  69  84  70 /  80  60  30  10
Winfield-KWLD   87  70  85  71 /  60  60  30  10
Russell         82  67  85  68 /  70  20  30  10
Great Bend      82  67  84  68 /  60  20  30  10
Salina          80  69  85  69 /  70  30  30  10
McPherson       80  67  83  68 /  70  30  30  10
Coffeyville     85  71  86  72 /  80  80  50  20
Chanute         82  70  84  71 /  90  70  40  20
Iola            78  69  85  70 /  90  50  40  20
Parsons-KPPF    84  71  85  72 /  90  80  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ053-070>072-
094>096-098>100.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...CWH
Hazardous weather outlook, Aug 8, 4:58 AM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
458 AM CDT Thu Aug 8 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
458 AM CDT Thu Aug 8 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Periods of showers and thunderstorms will continue through tonight
across much of the area bringing repeated rounds of heavy rain to
much of the Flint Hills and southeast Kansas. Flooding and flash
flooding are likely at times and a flash flood watch remains in
effect through tonight for much of the Flint Hills and southeast
Kansas.

A few strong storms with nickel sized hail and wind gusts
to 50 mph will also be possible across much of southern Kansas
through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

After a brief lull, thunderstorms chances will increase again late
Saturday with continued chances through early next week. Some strong
or severe storms with heavy rain will remain possible through the
period. Repeated rounds of heavy rain may lead to localized flooding
concerns. Stay tuned, as daily thunderstorm chances will continue
to be refined with subsequent forecasts.

Heat indices could climb in the 100-105 degree range across
southern Kansas each afternoon from Saturday through early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 8, 2:13 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
213 AM CDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     FLOOD            CHERRYVALE              37.27N 95.55W
08/08/2019                   MONTGOMERY         KS   PUBLIC

            VERY HEAVY RAIN WITH 5 INCHES OF STANDING WATER OVER THE
            ROADWAY

&&

MWM
Special weather statement, Aug 8, 2:16 AM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
216 AM CDT Thu Aug 8 2019

KSZ033-048-049-051-080800-
Ellsworth KS-McPherson KS-Lincoln KS-Saline KS-
216 AM CDT Thu Aug 8 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Ellsworth County in central Kansas...
  Northern McPherson County in central Kansas...
  Eastern Lincoln County in central Kansas...
  Saline County in central Kansas...

* Until 300 AM CDT.

* At 214 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 6 miles southeast
  of Culver, or 6 miles northwest of Salina...moving east at 20 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Salina, Lindsborg, Canton, Kanopolis, Lincoln, Marquette, Assaria,
  Gypsum, Brookville, Smolan, Beverly, New Cambria, Falun, Glendale,
  Westfall, Salina Airport, Roxbury, Bridgeport, Kanopolis Lake and
  Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3913 9793 3896 9793 3896 9737 3834 9737
      3851 9793 3888 9834 3922 9823
TIME...MOT...LOC 0716Z 290DEG 16KT 3890 9770

METZGER
Local storm report, Aug 8, 2:18 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
218 AM CDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             4 ENE CHERRYVALE        37.28N 95.48W
08/08/2019  M0.75 INCH       LABETTE            KS   LAW ENFORCEMENT

            AT THE INTERSECTION OF 20000 AND CHASE

&&

MWM
Local storm report, Aug 8, 4:29 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
429 AM CDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 AM     FLASH FLOOD      5 W ALTAMONT            37.19N 95.38W
08/08/2019                   LABETTE            KS   LAW ENFORCEMENT

            US 160 JUST EAST OF MOUNDVALLEY IS COVERED WITH WATER.

&&

METZGER
Local storm report, Aug 8, 4:32 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
432 AM CDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 AM     FLASH FLOOD      CHERRYVALE              37.27N 95.55W
08/08/2019                   MONTGOMERY         KS   LAW ENFORCEMENT

            POLICE VEHICLE FLOODED IN TOWN.

&&

METZGER
Local storm report, Aug 8, 4:37 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
437 AM CDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     FLASH FLOOD      5 SSE COYVILLE          37.62N 95.86W
08/08/2019                   WILSON             KS   LAW ENFORCEMENT

            SECTIONS OF KANSAS HIGHWAY 39 BECOMING FLOODED.

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:05 PM CDTSpecial Weather StatementICTNeosho25 min
Aug 7, 8:48 PM CDTSpecial Weather StatementICTGreenwood27 min
Aug 7, 8:54 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson66 min
Aug 7, 9:36 PM CDTSpecial Weather StatementICTWilson24 min
Aug 7, 10:34 PM CDTSpecial Weather StatementICTWilson26 min
Aug 7, 10:39 PM CDTSpecial Weather StatementICTSedgwick36 min
Aug 7, 10:44 PM CDTSpecial Weather StatementICTGreenwood, Labette, Neosho, Wilson, Woodson31 min
Aug 7, 11:28 PM CDTAreal Flood WarningICTWilson9 hr
Aug 8, 12:18 AM CDTSpecial Weather StatementICTLabette27 min
Aug 8, 12:34 AM CDTSpecial Weather StatementICTSaline26 min
Aug 8, 12:48 AM CDTAreal Flood WarningICTAllen12 hr
Aug 8, 12:50 AM CDTSpecial Weather StatementICTWilson25 min
Aug 8, 12:51 AM CDTSpecial Weather StatementICTLincoln39 min
Aug 8, 12:59 AM CDTSevere Thunderstorm WarningICTLabette61 min
Aug 8, 1:09 AM CDTSpecial Weather StatementICTHarvey51 min
Aug 8, 1:11 AM CDTSpecial Weather StatementICTGreenwood49 min
Aug 8, 1:27 AM CDTSpecial Weather StatementICTWilson33 min
Aug 8, 1:33 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson42 min
Aug 8, 2:01 AM CDTAreal Flood WarningICTMontgomery, Wilson12 min
Aug 8, 2:06 AM CDTSpecial Weather StatementICTLabette39 min
Aug 8, 2:10 AM CDTAreal Flood WarningICTLabette, Montgomery12 hr
Aug 8, 2:16 AM CDTSpecial Weather StatementICTLincoln, Saline44 min
Aug 8, 2:27 AM CDTFlash Flood WarningICTLabette, Montgomery, Wilson8 hr
Aug 8, 4:39 AM CDTAreal Flood WarningICTAllen, Neosho5 min
Aug 8, 4:43 AM CDTFlash Flood WarningICTAllen, Neosho6 hr
Aug 8, 5:26 AM CDTSpecial Weather StatementICTHarvey49 min
Aug 8, 5:49 AM CDTRiver Flood WarningICTAllen, Neosho31 hr
Aug 8, 5:49 AM CDTRiver Flood WarningICTNeosho49 hr
Aug 8, 5:49 AM CDTRiver Flood WarningICTLabette, Neosho3 days
Aug 8, 5:49 AM CDTRiver Flood WarningICTCherokee, Labette4 days
Aug 8, 7:40 AM CDTAreal Flood WarningICTButler, Chase, Elk, Greenwood, Harvey, McPherson and 1 more11 hr
Aug 8, 8:24 AM CDTFlash Flood WarningICTButler2 hr
Aug 8, 8:56 AM CDTRiver Flood WarningICTMontgomery, Wilson28 hr
Aug 8, 8:56 AM CDTRiver Flood WarningICTMontgomery47 hr
Aug 8, 9:01 AM CDTSpecial Weather StatementICTSedgwick59 min
Aug 8, 9:05 AM CDTRiver Flood WarningICTChase38 hr
Aug 8, 9:05 AM CDTRiver Flood WarningICTChase, Lyon45 hr
Aug 8, 9:25 AM CDTRiver Flood WarningICTAllen17 hr
Aug 8, 9:42 AM CDTAreal Flood WarningICTSaline5 hr
Aug 8, 10:42 AM CDTAreal Flood WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson27 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.